Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 15, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 16, 2018, 3:09 PM PDT for San Bernardino County, California. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2018, 3:09 PM PDT (22:09 UTC)
- Expired
- Aug 16, 2018, 4:02 PM PDT
- In force
- 53 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 66 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
193
WUUS56 KSGX 162209
SVRSGX
CAC071-162315-
/O.NEW.KSGX.SV.W.0015.180816T2209Z-180816T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
309 PM PDT THU AUG 16 2018
The National Weather Service in San Diego has issued a
* Severe Thunderstorm Warning for...
San Bernardino County in southern California...
* Until 415 PM PDT
* At 307 PM PDT, a severe thunderstorm was located near
Wrightwood and was nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Victorville, Wrightwood, Hwy 2 Between Phelan And Wrightwood,
Adelanto, Pinon Hills, Hwy 138 Between I-15 And Hwy 2, El Mirage
and Phelan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3461 11747 3436 11749 3431 11765 3462 11767
TIME...MOT...LOC 2207Z 240DEG 48KT 3454 11727
HAIL...1.00IN
WIND...60MPH
$$
Small1 follow-up statement
810
WWUS56 KSGX 162302
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
402 PM PDT THU AUG 16 2018
CAC071-162312-
/O.CAN.KSGX.SV.W.0015.000000T0000Z-180816T2315Z/
San Bernardino CA-
402 PM PDT THU AUG 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR SAN BERNARDINO COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3461 11747 3436 11749 3431 11765 3462 11767
TIME...MOT...LOC 2254Z 240DEG 48KT 3491 11650
$$
MGMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:28 PM PDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 16, 1:28 PM PDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
128 PM PDT Thu Aug 16 2018
.SYNOPSIS...
Scattered thunderstorms in the mountains and deserts will continue
into early evening. Monsoon moisture will decrease Friday and
Saturday, with fewer storms Friday mainly in the mountains. Dry
and warmer weather for the weekend. Coastal low clouds and fog
will continue nights and mornings. Monsoon moisture returns next
week for the next chance of thunderstorms most likely Tuesday
through Thursday.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Lots of thunderstorms have popped in the mountains and high desert
in Riverside and San Bernardino Counties. Some are very strong and
a few are probably producing flash floods and/or severe damaging
weather. These will taper off late afternoon and evening. The
flash flood watch is in effect through early evening, with
particular concern for the Cranston and Valley fire burn scars.
The monsoon moisture decreases during the day Friday for fewer
thunderstorms mainly in the mountains. Meanwhile, the marine layer
seems to continue undaunted and coastal clouds will continue to
reach into western valleys each night and morning. High pressure
builds aloft over California Friday and Saturday, which will
bring warmer inland weather this weekend. At the same time the
monsoon flow decreases, so no thunderstorms are expected. Model
solutions begin to diverge after five days as usual. Some guidance
suggests thunderstorms returning as early as Monday, but two out
of three extended models suggest waiting until Tuesday, and we're
going with that latter idea in our forecast. No big changes in the
temperature forecast next week. A generally shallow marine layer
and a small chance of thunderstorms each afternoon mainly in the
mountains.
&&
.AVIATION...
1620000Z...Coasts/Valleys...SCT/BKN stratus clouds lingering near
the immediate coast through this afternoon. Low clouds redeveloping
and spreading back inland after 17/03Z with slightly lower bases and
tops. Areas of BKN/OVC stratus 10-15 miles inland with bases mostly
1000-1500 ft MSL and tops to 2000-2500 ft MSL. Low clouds clearing
16Z-19Z Friday morning, except for a few BKN stratus decks lingering
along the immediate coast through Thursday afternoon. Otherwise FEW-
SCT clouds AOA 10 kft MSL.
Mountains/Deserts...Widespread SHRA/TSRA over the mountains and
deserts through early evening. With the TSRA, there will be strong
up/downdrafts, mtn obscurations, surface gusts to 40 knots, hail,
and LLWS. CB bases 8000 ft MSL and tops to 50000 ft MSL. Storms will
diminish by 03Z. Otherwise FEW-SCT clouds AOA 10 kft MSL.
&&
.MARINE...
No hazardous marine weather is expected through Monday.
&&
.BEACHES...
Beach Hazard Statement remains in effect through Friday for elevated
surf and strong rip currents. A Southern Hemisphere swell from 180
degrees, peaking at 4 ft/16-17 second period will bring surf of 3-6
ft and strong rip currents tonight through Friday. Isolated sets of
8 ft possible on south facing beaches Friday. Surf will begin to
lower Saturday.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch until 8 PM PDT this evening for Apple and
Lucerne Valleys-Coachella Valley-Riverside County Mountains-
San Bernardino County Mountains-San Diego County Deserts-
San Diego County Mountains-San Gorgonio Pass Near Banning.
Beach Hazards Statement through Friday evening for Orange County
Coastal Areas-San Diego County Coastal Areas.
PZ...NONE.
&&
PUBLIC...MM
AVIATION/MARINE/BEACHES...BrothertonIn the hours before
Local storm report, Aug 16, 2:08 PM PDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
208 PM PDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM DEBRIS FLOW 7 NE YUCAIPA 34.10N 116.96W
08/16/2018 SAN BERNARDINO CA PUBLIC
PUBLIC AND FIRE RADIO REPORTS THAT VALLEY OF
THE FALLS DR IS CLOSED DUE TO A DEBRIS FLOW.
&&
SNCLocal storm report, Aug 16, 2:35 PM PDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
235 PM PDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM DEBRIS FLOW 3 E LUCERNE VALLEY 34.44N 116.90W
08/16/2018 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTS WATER AND MUD FLOODED ROADWAY ON
HWY 247 AND LOCUS AVE.
&&
SNCLocal storm report, Aug 16, 2:41 PM PDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
241 PM PDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND GST APPLE VALLEY (6 N) 34.59N 117.17W
08/16/2018 M40 MPH SAN BERNARDINO CA MESONET
MESONET STATION GNTC1, APPLE VALLEY (6 N).
&&
AOTLocal storm report, Aug 16, 2:51 PM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
251 PM PDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM FLASH FLOOD 1 SE CHERRY VALLEY 33.96N 116.95W
08/16/2018 RIVERSIDE CA LAW ENFORCEMENT
CHP REPORTS BROOKSIDE AVE AND HIGHLAND
SPRINGS AVE FLOODED OUT ON BOTH SIDES OF THE
ROAD.
&&
SNCLocal storm report, Aug 16, 2:52 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
252 PM PDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM FLOOD 1 SE CHERRY VALLEY 33.96N 116.95W
08/16/2018 RIVERSIDE CA LAW ENFORCEMENT
CHP REPORTS ROAD FLOODED ON BOTH SIDES AT
INTERSECTION OF BROOKSIDE AVE /HIGHLAND
SPRINGS AVE IN BEAUMONT.
&&
BRLocal storm report, Aug 16, 3:00 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 PM PDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HEAVY RAIN WRIGHTWOOD 34.36N 117.63W
08/16/2018 E1.00 INCH SAN BERNARDINO CA PUBLIC
TWO SPOTTERS REPORTED HEAVY RAIN IN
WRIGHTWOOD. ONE SPOTTER MENTIONED RAINFALL
RATES OF AT LEAST AN INCH AN HOUR. REPORTED
1/2 INCH SIZED HAIL, AS WELL AS THUNDER AND
LIGHTNING. MODERATE FLOODING REPORTED.
&&
SNCThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:25 PM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 25 hr |
| Aug 16, 12:45 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 16, 1:20 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Aug 16, 1:37 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Aug 16, 1:58 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 62 min |
| Aug 16, 2:30 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 77 min |
| Aug 16, 2:34 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 56 min |
| Aug 16, 3:04 PM PDT | Flash Flood Warning | SGX | San Bernardino | 68 min |
Nearby
Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.